ESPN 54th Annual Meeting

ESPN 2022


 
10-year experience of renal biopsy monitoring for tacrolimus toxicity in nephrotic syndrome
REBECCA CALTHORPE 1 AI MAY LEE 1 TOM MCCULLOCH 1 ANDREW MAXTED 1

1- Nottingham University Hospitals NHS Trust
 
Introduction:

 Calcineurin inhibitors, including tacrolimus, are considered 2nd or 3rd line treatment for the management of complex nephrotic syndrome. Current practice in our centre is to perform a routine renal biopsy for assessment of nephrotoxicity after 2 years; defined as excessive glomerulosclerosis with or without arteriolar hyalinosis. Significant nephrotoxicity would necessitate the need to consider a switch to non-nephrotoxic immunosuppression. The aim of this audit was to review the management of patients with nephrotic syndrome following evidence of tacrolimus toxicity on renal biopsy. 

Material and methods:

 This was a retrospective audit conducted at Nottingham Children’s Hospital tertiary paediatric nephrology centre. Inclusion criteria were patients with a diagnosis of nephrotic syndrome, on tacrolimus therapy undergoing a routine renal biopsy to assess for evidence of tacrolimus toxicity over a 10-year period (1/1/2011 to 31/12/2020). Patients were identified using a histopathology biopsy database with clinical information collected from electronic medical notes. 

Results:

 44 patients were included (male 66%). The mean age of starting tacrolimus was 4 years, with the interval between commencing treatment and biopsy 34 months. On the patient’s first renal biopsy, 41% (18/44) had histological evidence of nephrotoxicity. Consequently 44% (n=8) had treatment discontinued, however 25% (n=2) were recommenced on tacrolimus due to multiple relapses on alternative agents. For patients who were continued on tacrolimus despite evidence of nephrotoxicity (56%, n =10), 3 had evidence of nephrotoxicity on subsequent biopsies. 

Conclusions:

 These results demonstrate that a significant proportion of patients had histological evidence of nephrotoxicity on renal biopsy secondary to tacrolimus. However, decisions to discontinue tacrolimus were multifactorial and tacrolimus was not stopped based on biopsy results alone. Intriguingly, repeat biopsies on some patients with initial toxicity showed apparent histological improvement on subsequent biopsy.  Future work will compare our practices with that of other UK centres and answer whether biopsy monitoring on tacrolimus should be mandated.